SSRI use linked to brain hemorrhage

Published on October 18, 2012 at 9:15 AM · No Comments

By Caroline Price, Senior medwireNews Reporter

Use of selective serotonin reuptake inhibitors (SSRIs) is associated with an increased risk for brain hemorrhage, particularly intracerebral bleeding, suggest meta-analysis findings.

In the analysis of 16 observational studies, involving over 500,000 participants, SSRI exposure was linked to a 51% increased relative risk for intracranial hemorrhage, and a 42% increased relative risk for intracerebral hemorrhage.

The study's authors estimate that in light of a global incidence of 24.6 per 100,000 person-years, SSRI use could be expected to cause one additional intracerebral bleeding episode per 10,000 persons treated for 1 year.

Given the low overall rate, co-author Daniel Hackam, of Western University in London, Ontario, Canada, was cautious about drawing any conclusions.

"Because these types of strokes are very rare, the actual increased risk for the average person is very low," he said in a press statement. "Overall, these results should not deter anyone from taking an SSRI when it is needed. In general these drugs are safe, and obviously there are risks to having depression go untreated.

"But doctors might consider other types of antidepressants for people who already have risk factors for these types of strokes, such as those taking blood thinners, people who have had similar strokes already or those with severe alcohol abuse."

Indeed, further analysis showed that SSRI use in combination with oral anticoagulants increased the intracranial bleeding risk by 56% relative to oral anticoagulant use alone.

In addition, six out of seven studies that examined the duration of SSRI use suggested that short-term, recent exposure was more strongly associated with hemorrhagic events than longer-term exposure.

Emer McGrath and Martin O'Donnell, from the National University of Ireland, Galway, comment in a related editorial that, notwithstanding the low overall risk and need for further study, the findings "emphasize the importance of appropriate patient selection and avoidance of inappropriate prescribing," particularly among patients at increased risk for intracranial hemorrhage - for example, those with a recent history of such events.

They also point out that use of SSRIs with a high affinity for the serotonin receptor may be associated with a higher risk for bleeding compared with lower affinity agents.

"For patients at high risk of bleeding, use of newer antidepressants with a low affinity for the serotonin receptor (eg, mirtazapine) has been suggested by some investigators," the editorialists note.

Licensed from medwireNews with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd. All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.

Posted in: Medical Research News

Tags: , , , , , ,

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New research examines brain effects of the psychedelic chemical in magic mushrooms